Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 24, 2021

NWS Albuquerque, NM issued this special weather statement at Jul 24, 2021, 3:13 PM MDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2021, 3:13 PM MDT (21:13 UTC)
Expired
Jul 24, 2021, 3:45 PM MDT
In force
32 min
Issued by
NWS Albuquerque, NM

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WWUS85 KABQ 242113
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
313 PM MDT Sat Jul 24 2021
 
NMZ201-242145-
Northwest Plateau-
313 PM MDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN JUAN COUNTY UNTIL 345
PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Twin Falls, or 15 miles west of Shiprock, moving
west at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of western San Juan
County.

This includes Highway 64 between Mile Markers 1 and 11.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3686 10886 3668 10889 3668 10904 3680 10905
      3690 10904
TIME...MOT...LOC 2113Z 098DEG 31KT 3678 10897 

$$

34

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 24, 11:43 AM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 11:43 AM MDT, 3 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1143 AM MDT Sat Jul 24 2021

.AVIATION...
18Z TAF CYCLE
Another active afternoon and evening with showers and thunderstorms,
with the central and western TAF sites most likely to be impacted
with short- lived MVFR conditions this afternoon/evening. Brief IFR
conditions can not be ruled out with the strongest storms. Patchy
mountain obscurations will increase in area this afternoon as
convection continues to develop. Patchy MVFR cigs may redevelop late
tonight. Otherwise, VFR conditions expected the next 24 hours.

&&

.PREV DISCUSSION...318 AM MDT Sat Jul 24 2021...
.SYNOPSIS...
An active monsoon continues over the weekend and into next week with
plenty of moisture available to combine with daytime heating to
produce scattered to numerous showers and thunderstorms each
afternoon and evening. Localized very heavy rainfall with the
potential for flash flooding also continues. High temperatures will
be near to slightly below average for late July.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH SUNDAY)...
The upper low is currently located over central NM per the latest
water vapor satellite imagery and moving slowly westward. The upper
low is forecast to be over east central or southeast AZ by 00Z this
evening. This progression of the upper low will lead to different
steering flow than yesterday and should be out of the south across a
majority of the area by late day. Abundant atmospheric moisture
remains over the area and when combined with daytime heating will
result in another active day, with good chances for showers and
storms across central and western NM. A Flash Flood Watch remains in
effect across much of western NM for today, but locally heavy
rainfall and localized flash flooding will be possible anywhere
along/west of the central mountain chain. Temperatures will be
several degrees lower across central and western NM due to added
cloud cover and anticipated rain-cooling. Lower convective
temperatures will limit the surface based instability relative to
yesterday and wind shear is on the downtrend, so the threat for
severe storms will be low to none.

The upper low will continue moving west across southern AZ overnight
through Sunday, with the upper high moving/building south across
eastern NM. Above normal PWATs will remain across much of our area
and another relatively active day is forecast, with the best
chances for storms along the central mountain chain and across the
western high terrain. Steering flow will be out of the south or
southeast Sunday. Daytime temperatures will warm a couple of degrees
Sunday, but will remain below normal across much of central and
western portions of the area.

LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...
Above mentioned upper low continues to slide to the west over northern
Baja Sunday night into Monday. At the same time, the Four Corners'
High (FCH) builds over the Central Rockies and eastern Great Basin
which results in light and variable storm steering flow Monday.
Plenty of low-level moisture will combine with daytime heating and
weak deformation to get a scattered round of thunderstorms over most
mountain ranges including the northeast highlands Monday afternoon.
GFS and ECWMF agree that Tuesday will be an active day in a swath
from the southwest mountain northeastward to the northeast plains
where surface convergence develops from low level southeasterly
flow. Steering flow is forecast to be light easterly which tends to
favor the northern and western mountains. East winds aloft strengthen
Wednesday and Thursday, bringing in dry air aloft in from the
Central Plains and confining most thunderstorm activity to the
western third or so. Friday is now looking like the only true "down-
day" for the forecast area but it's a long way out and subtle changes
in the flow aloft can make for big sensible weather differences.

11/33

&&

.FIRE WEATHER...
An active stretch of days with good chances for wetting storms will
persist into early week with daytime temperatures generally at or
below normal. Heavy rain may result in flooding on/near recent burn
scars through early week. Chances for wetting rain will decrease and
temperatures will trend up from mid to late week as the upper high
expands over the area and steers a Monsoon moisture plume further
west over Arizona and far western New Mexico.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ205>209-241.

&&
Hazardous weather outlook, Jul 24, 3:14 AM MDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
314 AM MDT Sat Jul 24 2021

NMZ201>241-251130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
314 AM MDT Sat Jul 24 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop over
central and western NM once again today, producing heavy rainfall
and localized areas of flash flooding. A Flash Flood Watch remains in
effect for much of central and western areas of the state this
afternoon through this evening. Some storms may also produce hail
and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are expected each afternoon and
evening through the next week. Localized areas of flash flooding are
likely, with the greatest risk over and near recent burn scars and
areas where soils are saturated. Some of the stronger storms will
likely produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Local storm report, Jul 24, 11:33 AM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1133 AM MDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      OLD HORSE SPRINGS       33.92N 108.23W
07/22/2021                   CATRON             NM   EMERGENCY MNGR

            BETWEEN 300PM AMD 730PM HEAVY RAIN PRODUCED FLASH
            FLOODING. A FEW BARNS... HOMES AND THE LOCAL FIRE
            DEPARTMENT WERE FLOODED. SEVERAL COUNTY ROADS WERE
            WASHED OUT.

&&

EVENT NUMBER ABQ202102469

JLS
Special weather statement, Jul 24, 1:53 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
153 PM MDT Sat Jul 24 2021

NMZ205-242030-
West Central Plateau-
153 PM MDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 230 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gallup, moving west at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Western Gallup, Manuelito, Red Rock State Park, Mentmore and Allison.

This includes Interstate 40 between Mile Markers 1 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3557 10876 3539 10875 3533 10904 3561 10905
TIME...MOT...LOC 1953Z 085DEG 9KT 3548 10885

34
Special weather statement, Jul 24, 2:30 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT Sat Jul 24 2021

NMZ205-242045-
West Central Plateau-
230 PM MDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 245 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manuelito, or 16 miles west of Gallup, moving west at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
McKinley County.

This includes Interstate 40 between Mile Markers 8 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3548 10904 3561 10904 3557 10891 3544 10895
      3543 10905
TIME...MOT...LOC 2030Z 100DEG 10KT 3550 10903

34
Special weather statement, Jul 24, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
313 PM MDT Sat Jul 24 2021

NMZ201-242145-
Northwest Plateau-
313 PM MDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN JUAN COUNTY UNTIL 345
PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Twin Falls, or 15 miles west of Shiprock, moving
west at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of western San Juan
County.

This includes Highway 64 between Mile Markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3686 10886 3668 10889 3668 10904 3680 10905
      3690 10904
TIME...MOT...LOC 2113Z 098DEG 31KT 3678 10897

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:01 PM MDTAreal Flood AdvisoryABQLincoln, Torrance119 min
Jul 23, 6:05 PM MDTFlash Flood WarningABQCatron, Cibola, Socorro4 hr
Jul 23, 6:09 PM MDTAreal Flood AdvisoryABQSocorro111 min
Jul 23, 6:14 PM MDTSpecial Weather StatementABQ31 min
Jul 23, 6:43 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Jul 23, 6:49 PM MDTSpecial Weather StatementABQMcKinley26 min
Jul 23, 6:59 PM MDTFlash Flood WarningABQCatron, Cibola3 hr
Jul 23, 7:39 PM MDTAreal Flood AdvisoryABQCibola, McKinley3 hr
Jul 23, 7:46 PM MDTAreal Flood AdvisoryABQSanta Fe119 min
Jul 23, 8:07 PM MDTSpecial Weather StatementABQ23 min
Jul 23, 8:30 PM MDTAreal Flood AdvisoryABQCatron, Cibola, McKinley3 hr
Jul 24, 12:36 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 24, 1:02 PM MDTSevere Thunderstorm WarningABQSan Juan28 min
Jul 24, 1:31 PM MDTSevere Thunderstorm WarningABQSan Juan44 min
Jul 24, 1:45 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval, San Juan3 hr
Jul 24, 1:51 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe3 hr
Jul 24, 2:07 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 24, 3:33 PM MDTAreal Flood AdvisoryABQCibola, McKinley3 hr
Jul 24, 3:46 PM MDTSpecial Weather StatementABQ29 min
Jul 24, 3:55 PM MDTSevere Thunderstorm WarningABQCatron, Cibola35 min
Jul 24, 4:18 PM MDTAreal Flood AdvisoryABQCatron, Cibola3 hr
Jul 24, 4:47 PM MDTAreal Flood AdvisoryABQCibola3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.